My younger girl received her second DTaP last week (no reaction to the 1st one, which she had about 2 months ago, same brand) and 2 days later woke up with swelling & redness at the injection site. I took her back in to let the doc check her out, and during the course of the exam we discovered she had an ear infection (who knew?). Anyway, the doc (FNP, actually) posited that the presence of the ear infection could have helped cause the site reaction. She prescribed antibiotics for the infection and an antihistamine for the reaction. So we're on the 4th day of both, and she's feeling much better, redness has gone down, but she still has a hard, marble-size area of swelling just under the injection site, very noticeable even to casual observation. Is it normal for the swelling to take so long to go away? If it still looks like this come Tuesday I'm taking her back in when the offices re-open.
I'm wiggie about vaccines anyway, and this does not help my confidence. My older child never had a reaction to any of them, but she was on an even more delayed schedule than my younger one (she had her first vaccine at 3.5 years old). I'm thinking we'll just lay off for a while and start back up in 6 months or so.
Anyway...anyone have experience with reactions? Thankfully this appears to be a site-reaction only. TIA.
I had what looked like site-reaction-only--and a few weeks later, my immune system completely went nuts. And I was in my 20's! I came down with shingles, my thyroid stopped working, and I started having major reactions to gluten (never had reacted before), all at the same time.
I would consider cutting out all major allergens in foods at this point; the adjuvants in vaccines cause the immune system to react more strongly; I don't know that there is any way to control exactly WHAT the immune system is going to react to.
You can always re-add various foods one at a time, later, when there is no more infection.
I would also make sure that she is getting a probiotic, since antibiotics kill ALL bacteria, including the good bacteria in the gut. Normally, I'd say yogurt, but there are also some good probiotics made for children.
Vitamin D is extremely important. If you can get her out in the sun for half an hour or so every day, that would probably work, unless you're really far from the equator, like Canada or the UK. There are also some good supplements for children available. You want D3, NOT D2.
Reactions typically get worse the further along in the vaccine schedule you are, but there are a lot of determining factors and typically the experts predict the last couple shots of DTAP will give the worst reaction if the earlier shots gave indication of a moderate reaction. My son gets an ear infection after he gets vaccines as well, but I'm not sure if its at all related to the selective vaccines or just typical of his age group? I've read about different vaccines that have otitis media listed as a possible reaction, but I haven't thoroughly finished researching it yet. He hasn't had another ear infection thus far since we extended his delayed vaccine schedule even further.
Hmm, I didn't think about the ear infection as part of the reaction - I was thinking about it the other way around, probably because that's what the FNP suggested. I'll have to do some more specific research...it also worries me that DTaP is supposedly one that is less likely to cause side-effects (we haven't given her anything else but DTaP yet), and this was only her 2nd one.
I do give probiotics, and D3 supplements on days they don't get any sun. But I might need to experiment with different brands (of probiotics) or do some research to make sure she's getting the right ones, to the extent I'm able to figure that out. And the food suggestion is a good idea - my little one has always been prone to constipation if she doesn't get enough fiber or liquids or gets too much of other things - bready stuff does seem to affect her. Her gastrointestinal issues are the reason why I started giving her probiotics every day, but she still has problems sometimes. It's all so complicated and I worry that I'll never figure out what the root cause (or causes) of this is/are. Her little system is sensitive, bottom line, and maybe she's just not ready for vaccines right now!
Okay, update...so now she turns up with a fever today, out of the blue. She woke up from her nap at 1:00 today and was burning up. I took her temp, about 101. I called the doc, left a message. Fever kept climbing so I treated her with ibuprofen, she fell back asleep for another hour, then woke up better but she's going downhill again, since it's evening. This is after a full 5 day course of antibiotics for the ear infection.
So...is this more reaction to the shot, or is this the ear infection getting worse despite the antibiotics, or is this a new infection, or what? (I know you guys can't answer that, it's a rhetorical :) ) The doc called me back but not till after office hours, so my choices are taking her to the walk-in clinic or waiting until tomorrow.
I can't say for sure. When my son had his ear infection it took over a week to go away completely and through the whole thing we had several days where we struggled to keep his fever down. After the febrile seizure his doctor recommends us not letting his fever ever get above 102 in hopes of preventing any future seizures and to give him medicine as soon as it hits 100 to be on the safe side. So we ended up alternating pain meds, he was on an antibiotic, and we still ended up giving him ice baths and using ice packs off and on for a week. The antibiotic he was prescribed was recommended for a full ten days and to continue taking it on time until it was completely gone, but that may not be the same directions for other medicines/ages, etc.
Thanks - looks like the fever was due to a virus, she now appears to just have a cold. Poor thing. I took her back in today and doc said probably not a continued reaction to the shot. Mother's instinct seems to agree. I'm still nervous about the next DTap though b/c reactions tend to get worse as you go along in the series. We're waiting a few months, at least...thanks for the replies, all.
So, we still have a hard knot under the shot site, and it's bruised looking. Less than 1cm now, started off as over 3 (!), but still. This last little knot is not going away. And we had a resurgence of her fever last night and early today. Better now - she definitely seems to have a bad cold....took her in AGAIN and no further bacterial infection, which is good, but still....I really think her immune system has just been given way too much to do.
So, how long does it take for the site reaction to completely disappear? We are at the two week mark now. Any words of experience would be appreciated, thanks!!
I don't have any first hand experience with this but I read somewhere it can take up to 3 months for the knot to disappear. However my friend had a 15 month old who still has a knot from his DTaP at 2 months! He didn't have any more after that. So it can be quite long lasting. I hear it is from an aluminum sensitivity.
My DD still has a small lump under her skin from a spider bite 3 months ago, so perhaps it could also be scar tissue...Just another thought.
thanks, Nukuspot! Helps to know this all might be completely "normal" so to speak. My LO is feeling better, too, so that helps. :)